Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 173, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 28, 2016, 3:17 PM EDT for 4 counties in Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 3:17 PM EDT (19:17 UTC)
- Expired
- Aug 28, 2016, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Grainger County, TN, Greene County, TN, Hamblen County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 19 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WUUS54 KMRX 281917
SVRMRX
TNC057-059-063-089-282000-
/O.NEW.KMRX.SV.W.0173.160828T1917Z-160828T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GRAINGER COUNTY IN EASTERN TENNESSEE...
WEST CENTRAL GREENE COUNTY IN EASTERN TENNESSEE...
HAMBLEN COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN JEFFERSON COUNTY IN EASTERN TENNESSEE...
* UNTIL 400 PM EDT
* AT 316 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
RUSSELLVILLE... OR 7 MILES EAST OF MORRISTOWN...MOVING SOUTHWEST
AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...BEAN STATION...WHITE PINE...
RUSSELLVILLE...MOSHEIM...BULLS GAP...ALPHA...LOWLAND...
MOHAWK AND PANTHER CREEK S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3625 8310 3625 8306 3624 8306 3619 8302
3614 8314 3616 8317 3618 8317 3618 8318
3613 8318 3615 8322 3613 8322 3613 8324
3610 8323 3603 8339 3624 8350 3631 8326
3628 8323 3630 8323 3631 8318 3634 8316
TIME...MOT...LOC 1916Z 065DEG 5KT 3624 8316
HAIL...0.88IN
WIND...60MPH
$$
EMH1 follow-up statement
450
WWUS54 KMRX 281935
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SUN AUG 28 2016
TNC059-281945-
/O.CAN.KMRX.SV.W.0173.000000T0000Z-160828T2000Z/
GREENE TN-
335 PM EDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GREENE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3624 8350 3631 8326 3628 8323 3630 8323
3631 8318 3619 8320 3608 8342
TIME...MOT...LOC 1935Z 098DEG 11KT 3626 8326
$$
TNC057-063-089-282000-
/O.CON.KMRX.SV.W.0173.000000T0000Z-160828T2000Z/
GRAINGER TN-HAMBLEN TN-JEFFERSON TN-
335 PM EDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EAST CENTRAL GRAINGER...HAMBLEN AND NORTHEASTERN JEFFERSON
COUNTIES...
AT 335 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
RUSSELLVILLE... OR NEAR MORRISTOWN...MOVING WEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...BEAN STATION...RUSSELLVILLE...ALPHA AND
PANTHER CREEK S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3624 8350 3631 8326 3628 8323 3630 8323
3631 8318 3619 8320 3608 8342
TIME...MOT...LOC 1935Z 098DEG 11KT 3626 8326
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:46 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 28, 2:46 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Morristown TN 246 PM EDT SUN AUG 28 2016 .SHORT TERM...(Tonight and Monday)...The mid level ridge remains over the region for the short term. After any lingering convection this evening dissipates...should see a mostly clear night. By Monday the axis of the mid level ridge shifts west...with subsidence and drying shown across our area. Model soundings show little instability...but for now will keep the previous forecast of slight chance PoPs going for the afternoon. Will make some tweaks up to MAV max temps once again. .LONG TERM...(Monday night through Sunday)...Minimal changes made to the extended forecast as the ridge of high pressure remains the dominate weather feature through much of this week. This will provide continued above normal temperatures through at least Thursday. Strong daytime heating combined with a few weak disturbances will bring the chance for isolated to scattered convection most afternoons, with the best chance across the higher elevations. Models are still inconsistent on the finer details, but at this point it looks like a stronger frontal boundary will move in from the north and cross the area during the Thursday/Friday timeframe, bringing a better chance for more widespread coverage of showers/thunderstorms for the end of the workweek and just slightly cooler temperatures for the weekend. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 94 70 93 / 20 20 10 10 Knoxville McGhee Tyson Airport, TN 70 94 68 92 / 20 20 10 10 Oak Ridge, TN 71 94 70 93 / 20 20 10 10 Tri Cities Airport, TN 64 92 64 91 / 20 20 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/EMH
Hazardous weather outlook, Aug 28, 3:12 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT SUN AUG 28 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 312 PM EDT SUN AUG 28 2016 /212 PM CDT SUN AUG 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUST BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 28, 2:59 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SUN AUG 28 2016
TNZ016-039-040-042-281930-
HAWKINS-NORTHWEST COCKE-HAMBLEN-NORTHWEST GREENE-
259 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GREENE...HAMBLEN
AND SOUTHWESTERN HAWKINS COUNTIES...
AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
RUSSELLVILLE... OR 9 MILES EAST OF MORRISTOWN...MOVING WEST AT 10
MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...RUSSELLVILLE...MOSHEIM...BULLS GAP...ST. CLAIR...
LOWLAND AND MOHAWK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3620 8301 3606 8324 3608 8325 3609 8324
3613 8328 3628 8335 3630 8332 3627 8331
3628 8330 3626 8328 3628 8328 3627 8327
3629 8326 3631 8326 3635 8308
TIME...MOT...LOC 1858Z 067DEG 8KT 3624 8313
EMHSpecial weather statement, Aug 28, 3:04 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT SUN AUG 28 2016
NCZ060-TNZ086-087-101-102-281930-
CHEROKEE-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST POLK-
304 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEROKEE...
NORTHEASTERN POLK AND SOUTHWESTERN MONROE COUNTIES...
AT 303 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHEAST
OF ETOWAH...OR 15 MILES NORTH OF DUCKTOWN...MOVING SOUTHWEST AT 10
MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TELLICO PLAINS...COKER CREEK...BULLET CREEK...VIOLET...TURTLETOWN AND
UNAKA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3528 8451 3532 8445 3533 8440 3534 8440
3534 8441 3536 8441 3539 8420 3521 8410
3509 8444
TIME...MOT...LOC 1903Z 066DEG 8KT 3524 8429
EMHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:07 PM EDT | Special Weather Statement | MRX | Claiborne | 38 min |
| Aug 27, 9:12 PM EDT | Special Weather Statement | MRX | Campbell | 48 min |
| Aug 27, 9:41 PM EDT | Special Weather Statement | MRX | Campbell | 49 min |
| Aug 28, 2:59 PM EDT | Special Weather Statement | MRX | Hamblen | 31 min |
| Aug 28, 3:04 PM EDT | Special Weather Statement | MRX | Monroe | 26 min |
| Aug 28, 3:27 PM EDT | Special Weather Statement | MRX | Monroe | 48 min |
| Aug 28, 3:40 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock | 50 min |
| Aug 28, 3:42 PM EDT | Special Weather Statement | MRX | Polk | 48 min |
| Aug 28, 4:00 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 30 min |
| Aug 28, 4:01 PM EDT | Special Weather Statement | MRX | Polk | 44 min |
| Aug 28, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 51 min |
| Aug 28, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Jefferson, Knox, Union | 54 min |
| Aug 28, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 31 min |
| Aug 28, 5:00 PM EDT | Special Weather Statement | MRX | Hamilton | 45 min |
| Aug 28, 5:14 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 46 min |
| Aug 28, 5:19 PM EDT | Special Weather Statement | MRX | Campbell | 41 min |
| Aug 28, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 37 min |
| Aug 28, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 29 min |
| Aug 28, 5:58 PM EDT | Special Weather Statement | MRX | Anderson | 62 min |
| Aug 28, 6:00 PM EDT | Special Weather Statement | MRX | Anderson | 60 min |
| Aug 28, 6:15 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 30 min |
| Aug 28, 6:27 PM EDT | Special Weather Statement | MRX | Sevier | 63 min |
| Aug 28, 6:44 PM EDT | Special Weather Statement | MRX | Loudon | 46 min |
| Aug 28, 6:59 PM EDT | Special Weather Statement | MRX | Morgan | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.